Ask a doctor

Why is It Bad to Have Laser Treatments if You've Taken Accutane?

Why is It Bad to Have Laser Treatments if You've Taken Accutane?

Doctor Answers (4)

Accutane and Laser treatments

+1

Accutane affects sebaceous glands and the production of the oils in our skin. It also might affect collagen production, or the decreased sebaceous production may affect collagen production. Because this is the case, problems arise in the first 6 to 12 months after taking accutane if you have any sort of ablative procedure done (resurfacing, fractional resurfacing, micro-laser peels, TCA peels etc.) IPL procedures on the other hand are thought to be safe after about two months of discontinuing accutane.

Salt Lake City Dermatologist
4.5 out of 5 stars 3 reviews

Laser treatments and Accutane

+1

Accutane is known to reduce the rate of wound healing from skin injuries such as a scrape. This is the basis for the caution. In the days of dermabrasion for acne scarring (before fractional lasers), the occurrence of unusual healing after Accutane was reported. I advise avoiding full resurfacing procedures for one year after Accutane but fractional lasers for acne scarring can be performed at 3 months after completing a course of Accutane.

Baltimore Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Oil gland suppression

+1

Accutane and other systemic retinoids have a direct, inhibiting effect on sebaceous (oil) glands. When the skin is wounded from laser, much of the healing comes from skin appendages, such as the epithelium lining the sebaceous glands. With the inhibition, you loose the major source of regenerating epithelium, and that leads to delayed healing and the potential for a scar.

Web reference: http://www.drmarylupo.com

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Laser treatments after accutane

+1

It is recommended that you avoid any re-surfacing procedures including chemical peels, CO2/Erbium lasers, waxing - essentially any procedure that strips the superficial layers of skin, while on accutane and for 6 months after discontinuation of accutane. Some practitioners recommend not doing any of these procedures for 1 year after discontinuation of accutane. The reason for this is the increased risk of scarring that can occur.

Other laser treatments, for example vascular laser, fotofacial, pigment lasers are probably safer, but it might be a good idea to do test spots with these lasers before treating large areas.

Good luck.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...